Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 1998, 3:44 AM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 15, 1998, 3:44 AM CDT (08:44 UTC)
- Expired
- Apr 15, 1998, 4:35 AM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Linn County, KS, Bates County, MO
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS1 KMCI 150845 RRA
SVRMCI
KSC107-MOC013-150935-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
344 AM CDT WED APR 15 1998
* SEVERE THUNDERSTORM WARNING FOR
EASTERN LINN COUNTY IN KANSAS
BATES COUNTY IN MISSOURI
* UNTIL 435 AM CDT
* SOME LOCATIONS AFFECTED
OVER WORLAND AT 345 AM CDT
NEAR FOSTER AT 350 AM CDT
OVER BUTLER AT 405 AM CDT
NEAR BALLARD AT 425 AM CDT
* AT 344 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PLEASANTON...MOVING EAST AT 40 MILES PER
HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE
AND DAMAGING WINDS UP TO 70 MPH.
LAT...LON 3806 9408 3803 9476 3839 9476 3846 9409What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 12 hours 49 minutes earlier.
Area forecast discussion, Apr 14, 2:55 PM CDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT TUE APR 14 1998 CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS. FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H. MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE. .EAX... MO...NONE KS...NONE JHV
In the hours before
Local storm report, Apr 15, 1:54 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM WESTBORO MO TORNADO
04/14/98 ATCHISON TORNADO ON RTE B NEAR
WESTBORO. BARNS, SHEDS
OUTBUILDINGS DAMAGEDLocal storm report, Apr 15, 1:57 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 4 N TARKIO MO 80 MPH TSTM GUST
04/14/98 ATCHISON WND DAMAGE AT RT 59 AND
RT B. CORRECTION. THIS
REPORT IS DUPLICATE OF
WESTBORO TORNADO AT
SAME TIME.Special weather statement, Apr 15, 2:06 AM CDT, 1 hour 38 minutes before
KSZ025-102-MOZ012>014-020>022-150806- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 206 AM CDT WED APR 15 1998 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 212 HAS BEEN CANCELED FOR A PORTION OF NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... DONIPHAN KS...ATCHISON KS...ANDREW MO...BUCHANAN MO...DEKALB MO... CLINTON MO...DAVIESS MO...AND CALDWELL MO. MJM
Special weather statement, Apr 15, 2:06 AM CDT, 1 hour 38 minutes before
KSZ025-102-MOZ012>014-020>022-150806- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 206 AM CDT WED APR 15 1998 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 212 HAS BEEN CANCELED FOR A PORTION OF NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... DONIPHAN KS...ATCHISON KS...ANDREW MO...BUCHANAN MO...DEKALB MO... CLINTON MO...DAVIESS MO...AND CALDWELL MO. MJM
Local storm report, Apr 15, 2:21 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM HILLSDALE KS FLOOD
04/15/98 MIAMI FLOODING OF ROADS AND
CREEKS IN HILLSDALE,
SOMERSET AND NEWz
LANCASTERLocal storm report, Apr 15, 2:21 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM HILLSDALE KS FLOOD
04/15/98 MIAMI FLOODING OF ROADS AND
CREEKS IN HILLSDALE,
SOMERSET AND NEWz
LANCASTERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 43 min |
| Apr 14, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 62 min |
| Apr 14, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 62 min |
| Apr 14, 10:52 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 33 min |
| Apr 14, 11:08 PM CDT | Tornado Warning | EAX | Linn, Miami | 22 min |
| Apr 14, 8:15 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 30 min |
| Apr 14, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 32 min |
| Apr 14, 8:25 PM CDT | Flash Flood Warning | EAX | Andrew, Holt | 3 hr |
| Apr 14, 8:29 PM CDT | Tornado Warning | EAX | Andrew | 31 min |
| Apr 14, 8:58 PM CDT | Tornado Warning | EAX | DeKalb | 22 min |
| Apr 14, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 29 min |
| Apr 14, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb | 30 min |
| Apr 14, 9:50 PM CDT | Flash Flood Warning | EAX | DeKalb | 3 hr |
| Apr 14, 10:12 PM CDT | Tornado Warning | EAX | Cass, Henry, Johnson | 48 min |
| Apr 14, 10:35 PM CDT | Tornado Warning | EAX | Nodaway | 30 min |
| Apr 14, 11:02 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 28 min |
| Apr 14, 11:26 PM CDT | Tornado Warning | EAX | Bates, Cass | 29 min |
| Apr 14, 11:53 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 47 min |
| Apr 15, 12:01 AM CDT | Severe Thunderstorm Warning | EAX | Gentry | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.